Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Columbia, SC

June 17, 2011Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 17, 2011, 3:28 PM EDT for Burke County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 3:28 PM EDT (19:28 UTC)
Expired
Jun 17, 2011, 4:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:30 PM EDTHAIL 19 Ssw Jackson, GAQUARTER SIZE HAIL AT SHELL BLUFF COUNTRY STORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS52 KCAE 171928
SVRCAE
GAC033-172000-
/O.NEW.KCAE.SV.W.0159.110617T1928Z-110617T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  BURKE COUNTY...OR 11 MILES NORTHEAST OF WAYNESBORO...AND NEARLY
  STATIONARY. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3314 8195 3325 8193 3326 8192 3324 8183
      3322 8181 3321 8181 3321 8178 3322 8178
      3321 8177 3313 8176
TIME...MOT...LOC 1928Z 278DEG 2KT 3320 8185

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:49 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 17, 2:49 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT FRI JUN 17 2011

.SYNOPSIS...
HIGH PRESSURE IN THE ATLANTIC WILL EXTEND WESTWARD AND ALONG THE
GULF COAST THROUGH EARLY NEXT WEEK. THE RIDGE WILL LIMIT MOISTURE
AND HELP MAINTAIN THE ABOVE NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH THIS AFTERNOON/...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE BOUNDARY
IN THE SOUTH PART OF THE FORECAST AREA THIS AFTERNOON. H5
TEMPERATURES WERE NEAR -10 AND THE LATEST LAPS INDICATED MODERATE
INSTABILITY WITH SURFACE-BASED LI/S NEAR -5. WITH AN INVERTED-V
TYPE SOUNDING BELIEVE A THUNDERSTORM WITH NEAR SEVERE WIND AND
HAIL COULD POSSIBLY OCCUR. THE CHANCE OF THUNDERSTORMS APPEARED VERY
LOW FARTHER NORTH AND AWAY FROM THE BOUNDARY.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT...THUNDERSTORMS NEAR THE GEORGIA AND ALABAMA LINE MAY
REACH THE FORECAST AREA. THE LATEST LAPS SOUNDING SHOWED LIMITED
MOISTURE OVER THE FORECAST AREA SO EXPECT COVERAGE WILL DIMINISH
AS THE STORMS NEARS THE FORECAST AREA. FORECASTED CHANCE OR
SLIGHT CHANCE POPS WITH THE GREATER CHANCE IN THE SOUTH CLOSER TO
THE WEAK BOUNDARY AND WHERE DEW POINT TEMPERATURES WERE HIGHER.

SATURDAY THROUGH SUNDAY...A PATTERN OF SURFACE RIDGING TO THE
SOUTH WITH A LEE-SIDE TROUGH IN THE FORECAST AREA PLUS A SERIES
OF MID-LEVEL SHORTWAVE TROUGHS IN THE WEST-NORTHWEST FLOW WILL
CONTINUE THROUGH SUNDAY. MOISTURE SHOULD REMAIN LIMITED BECAUSE OF
THE RIDGING. PLAN TO KEEP JUST A SMALL THUNDERSTORM CHANCE MAINLY
ASSOCIATED WITH STRONG HEATING AND THE MID-LEVEL SHORTWAVE
TROUGHS. UPSTREAM CONDITIONS AND MODEL FORECASTS INDICATED H5
TEMPERATURES WILL REMAIN RELATIVELY COLD FOR JUNE. ALSO EXPECT AN
INVERTED-V TYPE SOUNDING. IF THUNDERSTORMS DO DEVELOP THEN NEAR
SEVERE WIND GUSTS AND HAIL MAY OCCUR. THE TEMPERATURE GUIDANCE WAS
CONSISTENT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF INDICATED THE UPPER RIDGE BECOMING MOVE
DOMINATE FOR MONDAY AND TUESDAY. EXPECT SLIGHTLY HOTTER
TEMPERATURES WITH LESS OF A THUNDERSTORM CHANCE. THE MODELS SHOWED
THE RIDGE BEGINNING TO WEAKEN WEDNESDAY WITH A TROUGH THURSDAY AND
FRIDAY WHICH SHOULD INDICATE A GREATER CHANCE OF THUNDERSTORMS.
THE GFS ENSEMBLE MEANS SUPPORTED POPS NEAR 30 PERCENT TOWARD THE
END OF THE PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WEAK BOUNDARY OVER THE STATE WILL BECOME MORE DIFFUSE LATER TODAY.
HIGH LEVEL CIRRUS CLOUDS WILL CONTINUE INTO TONIGHT. WINDS WILL BE
GENERALLY SOUTHWESTERLY AROUND 5 TO 7 KNOTS BECOMING LIGHT AND
VARIABLE OVERNIGHT. POSSIBLE CONVECTION DEVELOPING LATE AFTERNOON
AND EARLY EVENING WEST OF AREA MAY MOVE INTO THE REGION AFTER
22Z...MAINLY AGS/DNL...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE
AT THIS TIME. REASONABLY HIGH CONFIDENCE IN SOME CLOUDS
OVERNIGHT...LIKELY TO BE MID TO HIGH LEVEL CLOUDS WITH VFR CIGS.
BEYOND THE END OF THE 24-HOUR TAF PERIOD...SOME CONVECTION IS
POSSIBLE AFTER 18Z SATURDAY AS UPPER-LEVEL IMPULSES APPROACH
FROM THE NORTHWEST.

EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL THUNDERSTORMS WILL RESULT
IN MVFR OR IFR CONDITIONS AT TIMES DURING THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 17, 3:20 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
320 AM EDT FRI JUN 17 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
320 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 3:22 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
322 PM EDT FRI JUN 17 2011

GAZ077-172000-
BURKE-
322 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING NORTHEAST BURKE COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEAST BURKE COUNTY GEORGIA...11 MILES
NORTHEAST OF WAYNESBORO...DRIFTING SLOWLY EAST.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.